Pentazocine is a medicine used to treat moderate to severe pain. It is one of a number of chemicals called opioids or opiates, which were originally derived from the poppy plant and used for pain relief or their calming effects. Pentazocine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.
This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Pentazocine is found in:
Symptoms may include.
Eyes, ears, nose, and throat:
Heart and blood vessels:
Stomach and intestines:
Pentazocine is a weak opioid. It may cause opioid withdrawal symptoms in people who use it as a substitute for stronger formulations. Symptoms of withdrawal may include:
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
The following information is helpful for emergency assistance:
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing, and blood pressure.
Symptoms will be treated as appropriate. The person may receive:
Pentazocine overdose is usually much less serious than other opioid medicine overdoses, such as heroin and morphine. In rare cases, antidotes need to be used. There may be a more serious outcome if there has been prolonged coma and shock (damage to multiple internal organs). Although deaths have been reported, most people who receive prompt treatment recover well.
Aronson JK. Pentazocine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:620-622.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Review Date: 12/21/2018
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.